Option pricing under fast-varying and rough stochastic volatility
Josselin Garnier () and
Knut Sølna ()
Additional contact information
Josselin Garnier: Ecole Polytechnique
Knut Sølna: University of California
Annals of Finance, 2018, vol. 14, issue 4, 489-516
Abstract Recent empirical studies suggest that the volatilities associated with financial time series exhibit short-range correlations. This entails that the volatility process is very rough and its autocorrelation exhibits sharp decay at the origin. Another classic stylistic feature often assumed for the volatility is that it is mean reverting. In this paper it is shown that the price impact of a rapidly mean reverting rough volatility model coincides with that associated with fast mean reverting Markov stochastic volatility models. This reconciles the empirical observation of rough volatility paths with the good fit of the implied volatility surface to models of fast mean reverting Markov volatilities. Moreover, the result conforms with recent numerical results regarding rough stochastic volatility models. It extends the scope of models for which the asymptotic results of fast mean reverting Markov volatilities are valid. The paper concludes with a general discussion of fractional volatility asymptotics and their interrelation. The regimes discussed there include fast and slow volatility factors with strong or small volatility fluctuations and with the limits not commuting in general. The notion of a characteristic term structure exponent is introduced, this exponent governs the implied volatility term structure in the various asymptotic regimes.
Keywords: Stochastic volatility; Short-range correlation; Fractional Ornstein–Uhlenbeck process; Hurst exponent; Mean reversion (search for similar items in EconPapers)
JEL-codes: C14 C5 C6 G13 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1007/s10436-018-0325-4 Abstract (text/html)
Access to full text is restricted to subscribers.
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:kap:annfin:v:14:y:2018:i:4:d:10.1007_s10436-018-0325-4
Ordering information: This journal article can be ordered from
Access Statistics for this article
Annals of Finance is currently edited by Anne Villamil
More articles in Annals of Finance from Springer
Bibliographic data for series maintained by Sonal Shukla ().